Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Des Moines, IA

May 16, 1999Hardin County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 16, 1999, 6:17 PM CDT for Hardin County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1999, 6:17 PM CDT (23:17 UTC)
Expired
May 16, 1999, 8:20 PM CDT
In force
2 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Hardin County, IA

The radar

The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 162317
FFWDSM
IAC083-170120-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HARDIN COUNTY IN CENTRAL IOWA

* UNTIL 820 PM CDT

* AT 615 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A THUNDERSTORM WITH VERY HEAVY RAIN WAS LOCATED FROM IOWA
  FALLS TO NEAR ACKLEY... MOVING EAST NORTHEAST AT 15 MPH.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING NEAR AND JUST SOUTH OF IOWA FALLS NORTHEASTWARD TO
  NEAR ACKLEY THROUGH 820 PM CDT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:07 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 16, 3:07 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT SUN MAY 16 1999

LTL TIME FOR DISC BUT WL GIVE A QUICK OVERVIEW OF THINKING.
SITUATION QUITE VOLATILE ATTM WITH KOAX 18Z SOUNDING SHOWING CAPE
ARND 4500 J/KG AND LTL CIN.  FNTL BNDRY JUST ENTERING WRN IA WITH
LIS AOB MINUS 12.  TSTMS SHOULD EXPAND AND RPDLY BCM SVR AS THEY
MOVE INTO WRN FA.  SVRL OUTFLOW BNDRYS COULD CERTAINLY BE ENOUGH TO
ENHANCE LOW LVL SHEAR AND GENERATE TORNADOES.  NGM SEEMS TO HAVE BEST
HANDLE ON SFC LOW PLACEMENT ATTM SO WL USE THAT FOR PREFERED MDL IN
SHRT TERM BUT AS PER NCEP DISC AND LOOK AT RUN TO RUN
CONTINUITY...FAVOR ETA/AVN BLEND FOR SPEED IN LATER PDS.  ALSO LIKE
ETA PLACEMENT OF H85 FLOW AT 18Z WHICH WL BE KEY TO ELEVATED THREAT
LATER TNGT.  BEST CASE SCENARIO NOW CALLS FOR SVR TSTMS GOING TO HVY
RAIN SERN SXNS OVNGT.  FLASH FLOOD GUID LOW ATTM BUT WL HOLD OFF ON
WATCH.  BEST THREAT FOR SVR NOT FLOODING AND LOW LVL JET PUSHES INTO
EXTRM ERN IA AND IL BY 06Z SO DO NOT FEEL HVY RAIN THREAT WL BE
PROLONGED.

.DSM...NONE

SMALL

In the hours before

Special weather statement, May 16, 2:24 PM CDT, 3 hours 53 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-162000-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT SUN MAY 16 1999

HAZARD--SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS
AND POSSIBLY TORNADOES.  HEAVY RAINS ARE ALSO LIKELY.

AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE
WARNING AREA.

TIMING DETAILS--THUNDERSTORMS COULD RAPIDLY DEVELOP AT ANY TIME
ACROSS EASTERN NEBRASKA OR EXTREME WESTERN IOWA AND THEN MOVE TOWARD
INTERSTATE 35 LATER THIS AFTERNOON OR EARLY THIS EVENING.
SOUTHEASTERN SECTIONS NEAR OTTUMWA WILL HAVE THE BEST CHANCES FOR
THUNDERSTORMS TONIGHT.

THE THUNDERSTORMS OVER NORTHEAST IOWA NEAR WATERLOO SHOULD END BY 300
OR 400 PM WITH MORE STORMS POSSIBLE THIS EVENING.

METEOROLOGICAL COMMENTS--A COLD FRONT WAS POSITIONED FROM CENTRAL
KANSAS TOWARD THE MISSOURI RIVER NEAR WEST CENTRAL IOWA THIS
AFTERNOON AND WAS SLOWLY MOVING INTO IOWA.  THE AIRMASS EAST OF THE
FRONT WAS VERY UNSTABLE AND WITH LITTLE CAP OR WARM AIR ALOFT TO
PROHIBIT DEVELOPMENT...SEVERE THUNDERSTORMS COULD RAPIDLY FORM AT ANY
TIME AND QUICKLY BECOME SEVERE.  THE COMBINATION OF ADEQUATE WIND
SHEAR LEVELS AND HIGH INSTABILITY WILL MAKE THE ENVIRONMENT
CONDUCIVE FOR DAMAGING WINDS AND MORE LARGE HAIL.  OUTFLOW
BOUNDARIES FROM EARLIER THUNDERSTORMS AND THE AFOREMENTIONED WIND
SHEAR COULD ALSO CAUSE TORNADOES TO DEVELOP IN THE STRONGER STORMS.

WITH SURFACE DEWPOINTS IN THE 70S MOVING INTO WESTERN IOWA...THE
STORMS COULD ALSO PRODUCE HEAVY RAINS AND POSSIBLE FLOODING.

PRECAUTIONS--SEVERE WEATHER WATCHES COULD BE ISSUED AT ANY TIME
ACROSS WESTERN IOWA.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATER THIS AFTERNOON AND TONIGHT.  PEOPLE WITH OUTDOOR CONCERNS
SHOULD PAY CLOSE ATTENTION TO FUTURE STATEMENTS...WATCHES AND
WARNING.  THE WEATHER CONDITIONS COULD CHANGE QUICKLY SO BE
PREPARED TO TAKE ACTION.

SMALL
Local storm report, May 16, 3:10 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    WOOLSTOCK                 IA    .75 INCH HAIL
05/16/99   WRIGHT

1201 PM    POPEJOY                   IA    .75 INCH HAIL
05/16/99   FRANKLIN

1203 PM    ROWAN                     IA    1.25 INCH HAIL
05/16/99   WRIGHT

1212 PM    HAMPTON                   IA    1 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1223 PM    2 NE HANSELL              IA    1.75 INCH HAIL
05/16/99   FRANKLIN

1230 PM    4 SE ALLISON              IA    1 INCH HAIL
05/16/99   BUTLER

1248 PM    2 S BRISTOW               IA    .75 INCH HAIL
05/16/99   BUTLER

1251 PM    2 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

1253 PM    5 SE HANSELL              IA    1 INCH HAIL
05/16/99   FRANKLIN

0105 PM    7 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

0121 PM    7 SW ALLISON              IA    .75 INCH HAIL
05/16/99   BUTLER

0130 PM    PARKERSBURG               IA    .75 INCH HAIL
05/16/99   BUTLER

0150 PM    4 SW SUMNER               IA    1 INCH HAIL
05/16/99   BREMER

0221 PM    5 N WATERLOO              IA    .75 INCH HAIL
05/16/99   BLACKHAWK
Local storm report, May 16, 3:10 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    WOOLSTOCK                 IA    .75 INCH HAIL
05/16/99   WRIGHT

1201 PM    POPEJOY                   IA    .75 INCH HAIL
05/16/99   FRANKLIN

1203 PM    ROWAN                     IA    1.25 INCH HAIL
05/16/99   WRIGHT

1212 PM    HAMPTON                   IA    1 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1223 PM    2 NE HANSELL              IA    1.75 INCH HAIL
05/16/99   FRANKLIN

1230 PM    4 SE ALLISON              IA    1 INCH HAIL
05/16/99   BUTLER

1248 PM    2 S BRISTOW               IA    .75 INCH HAIL
05/16/99   BUTLER

1251 PM    2 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

1253 PM    5 SE HANSELL              IA    1 INCH HAIL
05/16/99   FRANKLIN

0105 PM    7 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

0121 PM    7 SW ALLISON              IA    .75 INCH HAIL
05/16/99   BUTLER

0130 PM    PARKERSBURG               IA    .75 INCH HAIL
05/16/99   BUTLER

0150 PM    4 SW SUMNER               IA    1 INCH HAIL
05/16/99   BREMER

0221 PM    5 N WATERLOO              IA    .75 INCH HAIL
05/16/99   BLACKHAWK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:52 AM CDTSevere Thunderstorm WarningDMXClarke33 min
May 16, 4:09 AM CDTSevere Thunderstorm WarningDMXWarren36 min
May 16, 8:47 AM CDTSevere Thunderstorm WarningDMXGreene33 min
May 16, 9:19 AM CDTSevere Thunderstorm WarningDMXBoone, Greene36 min
May 16, 9:24 AM CDTSevere Thunderstorm WarningDMXSac41 min
May 16, 10:12 AM CDTSevere Thunderstorm WarningDMXBoone, Story33 min
May 16, 10:28 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster32 min
May 16, 10:47 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin33 min
May 16, 10:58 AM CDTSevere Thunderstorm WarningDMXWebster32 min
May 16, 11:18 AM CDTSevere Thunderstorm WarningDMXHardin32 min
May 16, 11:23 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright47 min
May 16, 12:00 PM CDTSevere Thunderstorm WarningDMXFranklin45 min
May 16, 12:27 PM CDTSevere Thunderstorm WarningDMXButler63 min
May 16, 12:40 PM CDTSevere Thunderstorm WarningDMXBremer65 min
May 16, 12:46 PM CDTSevere Thunderstorm WarningDMXFranklin34 min
May 16, 1:28 PM CDTSevere Thunderstorm WarningDMXButler32 min
May 16, 1:43 PM CDTSevere Thunderstorm WarningDMXBremer62 min
May 16, 2:18 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
May 16, 3:42 PM CDTTornado WarningDMXCrawford33 min
May 16, 4:13 PM CDTTornado WarningDMXCrawford17 min
May 16, 4:20 PM CDTTornado WarningDMXCrawford50 min
May 16, 4:33 PM CDTSevere Thunderstorm WarningDMXHardin32 min
May 16, 4:38 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy32 min
May 16, 4:43 PM CDTTornado WarningDMXSac47 min
May 16, 5:55 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer35 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningDMXCass32 min
May 16, 6:26 PM CDTSevere Thunderstorm WarningDMXButler34 min
May 16, 6:38 PM CDTTornado WarningDMXAudubon, Cass47 min

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.